So we started Adderall XR 2 days ago. My son is 10 years old and since we started he seems agitated and annoyed. He stayed up til 1:30AM when he usually sleeps by 9pm. Today was his first time at school while on meds. He had a terrible day. I got an email from his eip teacher saying he argued with her the whole time during readings and refused to do his work. And when he did do it he rushed through it. He also was aggressive and hit his computer down and threw a pencil across the room. His teacher also said he is disrespectful and rude. I thought they were suppose to help him,not make things worse. He’s real emotional too and he seems on edge. When it wears off he continues to talk and seems uncoordinated. Could his dose be too low because he said he didn’t feel any different. Is this how it is at first til his body adjust. I would like any feedback and I appreciate all the help I can get.
ADHD meds: So we started Adderall XR... - CHADD's ADHD Pare...
CHADD's ADHD Parents Together
Sweetkid- it sounds like this is your first experience with medication. I know it might be hard ( we all wish we made a magic pill that fixed it all) to think of dealing with different RX's, but there is no one medication that works for all kids. It sounds like this one might not be the best for him.
From my experience, we know soon after taking the medication if it is the one for us. We see a psychiatrist so that Specialist can work with me closely to get the right dose, type with the least side effects. As I was going through this the only thing I tried to stay focused on is " I will go through whatever it takes to get the right combination". We finally got there, it's a journey. Our Psychiatrist as has our son on a focus medication and an impulse medication. I know that seems like a lot, but it's the best for him.
As far as what to expect, medications control %60 of behavior and many other things help ( thearpy, accommodations and modification).
Hope you can find the right dose and type for your son.
Please let me know if I can answer any more questions.
We are here for you!
Thank you for your response. It is my first time giving him meds and I guess I was expecting it to help. Should I stop giving him it or continue to see if this goes away. My ped originally told me to continue giving for at least a month. He told me it didn’t help him focus. Could the dosage be too low or is this med not for him
Could be the wrong med for him. We had our daughter on adderall for a month - she can’t sleep and is emotional. Just got off call with doc to put her back in her previous med. we had switched because daughter wanted something for focusing but even she hates how she is.
Previous med didn’t make her have sleep issues or being so emotional.
Her brother is also on adderall and he isn’t having the same side effects so it is kid by kid.
Ugh, it's a hard journey. We are on our second med, Concerta, going to the Pediatric psychiatric NP on Wednesday to consider increase in dosage. Our NP is very conservative. We are also on a mood stabilizer. It's hard to get the right combination but I really believe if we hang in there we will get it right and it will be helpful. It's not the only thing, nor is it a cure-all, we also do family and individual therapy.
Hang in there and HUGS!
Same thing happened with my son . First day on meds I had to go pick him up from school . He was very “out there” and weepy. Only to come home with severe stomach pains and crying all day . It was the lowest dose of Adderall also . We tried another med one more time and I just couldn’t do it to him . He hates the feeling he got when the medicine kicked in and he was paranoid and scared , also the lowest dose given . I commend you parents who have to endure different medicines to find the right one . I couldn’t do it . The side effects for stimulant meds were to much for my son and myself to handle . I am now getting him into behavior therapy and am hopeful of some progress . Good luck!
My daughter hated Adderall and as she was 20, she read the accompanying leaflet very carefully and discovered she had many of the side effects. She did some research and when suicide came up, she went back on Ritalin. However, it works well for many people.
If you think he is worse while on the medication, stop it and call the prescribing doctor (advise we received, which was helpful). You can then report if your son is back to his regular self. And ask yourself if he may have anxiety as well as ADHD since the medication can sometimes aggravate it.
Saw the same results with my 10 year old. We switched to Daytrana and have seen good results. It is a Ritalin patch.
Unfortunately meds take time and sometimes take awhile to give the right effect so listen to doctor unless things get worse than you just described. Have you thought
about doing the genetic testing? It’s not full proof but good stats back up the data. It took me 2 yrs to convince our psychiatrist to do one. It shows meds that are good, ok and that will not work for your child. Stimulants will not help sleep sour son takes 0.1 x 2 in the evening to help with sleep. It was a miracle! We also used melatonin in past that helped. Is he getting exercise? Also our son takes Vyvanse 70 mg its worked well not as much rebound after it wears off. Good luck and take care of YOU!
Not what you're looking for?
You may also like...
accurate. His doctor also doesn't necessarily believe it is 100% accurate either - he said it's...
Saw recent headlines of amphetamines (Adderall, etc) showing a relationship with increased psychosis
stimulants due to his anxiety (only non stimulants which dropped his blood pressure too low so we...
metabolizing through it very quickly, and it is out of his system by 3:30. I was interested in...